FDA warns against overdosing infants with vitamin D
This article was originally on a blog post platform and may be missing photos, graphics or links. See About archive blog posts.
The Food and Drug Administration on Tuesday warned parents about the dangers of giving infants more than 400 international units (IU) of vitamin D, a risk that is exacerbated by the spread of supplement containers with droppers that hold larger amounts of the vitamin. At the same time, the agency sent a letter to manufacturers urging them to mark droppers more clearly and to use droppers that hold only the recommended amount of the vitamin.
Vitamin D promotes calcium absorption in the gut and plays a key role in the development of strong bones. Supplementation is recommended for some infants, especially those being breast-fed, because a deficiency can lead to bone problems such as thinning, soft and misshapen bones, such as those found in rickets. Overdoses of the vitamin, however, can cause nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion and fatigue, as well as more serious consequences such as kidney disease. The American Academy of Pediatrics thus recommends that infants receive no more than 400 IU of vitamin D per day.
The problem, the agency said, is that many droppers in supplement bottles are not clearly marked with the correct amount, or are excessively large, increasing the likelihood that a parent can inadvertantly give an overdose. If a parent is unable to determine the dose of vitamin delivered by the dropper, he or she should contact their pediatrician or pharmacist for guidance.
-- Thomas H. Maugh II
For more health information, visit our Facebook page.